Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 232, NWS Albuquerque, NM

August 9, 2015Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2015, 3:27 PM MDT for Chaves County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 3:27 PM MDT (21:27 UTC)
Expired
Aug 9, 2015, 4:15 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS55 KABQ 092127
SVRABQ
NMC005-092215-
/O.NEW.KABQ.SV.W.0232.150809T2127Z-150809T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 415 PM MDT

* AT 326 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BITTER LAKE
  WILDLIFE REFUGE...OR 10 MILES NORTHEAST OF ROSWELL...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN ROSWELL AND BITTER LAKE WILDLIFE REFUGE. 

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 116 AND 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3336 10445 3350 10458 3370 10435 3352 10416
TIME...MOT...LOC 2126Z 236DEG 25KT 3349 10443 

HAIL...0.75IN
WIND...60MPH

$$

BENNETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:54 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 11:54 AM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT SUN AUG 9 2015

.AVIATION...
18Z TAF CYCLE
A DRY/STABLE AIRMASS FILTERING SE OVER THE NW CORNER OF NM WILL
SUPPRESS CONVECTION TODAY. EXCEPTION WILL BE THE SOUTHERN MTS
WHERE DEEPER MOISTURE REMAINS IN PLACE...AND THE NE PLAINS WHERE
A BACK DOOR COLD FRONT IS APPROACHING FROM SE COLORADO. MOISTURE
WILL SURGE BACK INTO THE AREA TONIGHT AS THICKER MID LEVEL CLOUD
COVER AND EXPANDING COVERAGE OF -SHRA/TSRA AFT 02Z...ESPECIALLY
ALONG THE FRONTAL INTRUSION OVER EASTERN NM. GAP WINDS EXPECTED
TO DEVELOP IN THE RIO GRANDE VALLEY BEFORE SUNRISE.

GUYER

&&

.PREV DISCUSSION...327 AM MDT SUN AUG 9 2015...
.SYNOPSIS...
AN ACTIVE MONSOON PERIOD WILL CONTINUE THROUGH EARLY NEXT WEEK.
PLENTY OF MOISTURE AND INSTABILITY WILL FUEL LOCALLY HEAVY RAIN
TODAY. FAR NORTHERN AND SOUTHERN AREAS SHOULD BE FAVORED. STORM
COVERAGE WILL INCREASE ON MONDAY AS A BACK DOOR COLD FRONT EDGES
IN FROM THE NORTH AND PROVIDES A FOCUS MECHANISM FOR SLOW MOVING
STORMS CONTAINING HEAVY RAIN. A DRIER AND MORE STABLE AIRMASS WILL
BEGIN TO INVADE THE FORECAST AREA FROM THE SOUTHEAST ON TUESDAY.
THIS WILL SHIFT THE MAIN HEAVY RAIN FOCUS TO EXCLUSIVELY NORTHERN
AREAS. THIS AIRMASS WILL EVENTUALLY OVERSPREAD MOST OF NORTHERN/CENTRAL
NEW MEXICO AND PROVIDE MUCH LESS STORM COVERAGE FOR THE LATTER
HALF OF NEXT WEEK. TEMPERATURES WILL TREND MUCH HIGHER DURING THIS
PERIOD WITH TRIPLE DIGITS RETURNING TO THE SOUTHEAST PLAINS.

&&

.DISCUSSION...
THE MAIN CHANGES MADE TO THE GRIDDED FORECAST INCLUDED INCREASED
QPF ACROSS THE NORTHEAST HALF OF THE FORECAST AREA MONDAY/MONDAY
NIGHT AS WELL AS INCREASED SURFACE TEMPS AREAWIDE WEDNESDAY
THROUGH NEXT WEEKEND.

MODELS STILL INDICATE LESS STORM COVERAGE AND A SLOWER START TO
THE INTENSE CONVECTION TODAY. SUSPECT YESTERDAY HAD SOMETHING TO
DO WITH THAT ALTHOUGH PRECIP WATER VALUES SHOULD LOWER SOME. STORM
MOVEMENT WILL BE RATHER SLOW AND THERE WILL STILL BE PLENTY OF
ENOUGH MOISTURE AROUND TO INDUCE SOME HEAVY RAINERS. THUS CANT
RULE OUT SOME LOCALIZED HYDRO ISSUES. IT APPEARS THAT THE SOUTHERN
AND NORTHERN THIRD WOULD BE FAVORED.

ALL EYES REMAIN ON MONDAY/MONDAY NIGHT. CLASSIC HYDRO ISSUE
SCENARIO WITH PWAT/S RISING TO BETWEEN 1 TO 1.3 ALONG AND EAST OF
THE CENTRAL MTNS. A SUBTLE BUT DISTINCT BACK DOOR COLD FRONT WOULD
PROVIDE ONE OF THE FOCUSING MECHANISMS FOR TRAINING/SLOW MOVING
STORMS. THE OTHER MECHANISM WOULD BE A VERY MOIST AND FAIRLY
UNSTABLE SOUTHEAST UPSLOPE FLOW ALONG THE CENTRAL MTNS. THE MODELS
HAVE BEEN POINTING TOWARDS A HEAVIER QPF MONDAY/MONDAY NIGHT FOR
THE PAST FEW DAYS SO CONFIDENCE HAS INCREASED ENOUGH TO ISSUE A
FLASH FLOOD WATCH. TOP SOIL MOISTURE CONDITIONS ARE MIXED WITH A
BROADLY DRIER NE PLAINS COMPARED TO A LITTLE MORE MOIST CENTRAL
MTN AREA. LOWERED HIGH TEMPS A BIT BELOW MODEL GUIDANCE TO ACCOUNT
FOR HEAVY CLOUD COVER THAT IS EXPECTED ON MONDAY.

MODELS CONTINUE TO REMAIN BULLISH FOR A DRIER/MORE STABLE AIRMASS
INVADING THE FORECAST AREA FROM THE SOUTH/SOUTHEAST. THIS IS WHEN
THE UPPER HIGH MOVES BACK OVER THE STATE AND INTENSIFIES. THE MAIN
HEAVY RAIN FOCUS WILL SHIFT NORTHWARD AND PRIMARILY IMPACT THE
NORTHERN THIRD TO HALF OF THE AREA. DID UP POPS ACROSS THE ABQ
METRO AREA TUESDAY BECAUSE OF THE SLOW SOUTH/SOUTHEAST STEERING
FLOW AND ABQ BEING ON THE EDGE OF A DRY TO MOIST TRANSITION.
EITHER WAY...THE NORTHERN TIER WILL REMAIN UNDER THE GUN FOR
LOCALLY HEAVY RAIN AND THE WATCH MAY NEED TO GET EXTENDED IN TIME.

WEDNESDAY/THURSDAY APPEAR TO BE DOWN DAYS IN TERMS OF THE MONSOON
PERIOD WITH MUCH WARMER/DRIER CONDITIONS. THE UPPER HIGH SHOULD
SQUARELY BE OVERHEAD AND BE QUITE STRONG. LONG RANGE MODELS HAVE
BEEN SHOWING THIS TREND FOR SEVERAL DAYS. HEDGED SURFACE TEMPS
HIGHER...BOTH DAY/NIGHT MOST AREAS ALTHOUGH LOWERED MIN TEMPS AT
ANGEL FIRE/EAGLE NEST DUE TO ANTICIPATED DRIER CONDITIONS NEAR THE
SURFACE.

IT APPEARS THAT THE SEMISTATIONARY UPPER HIGH WOULD EVENTUALLY
BEGIN TO DRAW SOME MOISTURE BACK INTO IT AS WELL AS WEAKEN FRIDAY
INTO THE WEEKEND. THIS MEANS MORE NORMAL ROUNDS OF
SHOWERS/THUNDERSTORMS FAVORING THE HIGHER TERRAIN. DAY TO DAY
FLUCTUATIONS IN THE STEERING FLOW WOULD DETERMINE WHO GETS
IMPACTED IN TERMS OF LOWER LYING AREAS. STILL HEDGED SURFACE TEMPS
HIGHER THAN WHAT THE MODELS INDICATE FOR THIS PERIOD.

50

&&

.FIRE WEATHER...
MINIMUM HUMIDITIES WILL TREND DOWNWARD AROUND 5 TO 15 DEGREES ACROSS
CENTRAL AND WESTERN AREAS TODAY AS DRIER AIR ENTERS THE STATE FROM
THE NORTHWEST IN THE WAKE OF AN UPPER TROUGH EXITING THE NORTHERN
ROCKIES. THIS SHOULD RESULT IN SMALLER WETTING RAIN FOOTPRINTS FROM
MAINLY ISOLATED SHOWERS AND STORMS...EXCEPT FROM THE SANGRES
EASTWARD AND ACROSS THE SOUTHERN HIGH TERRAIN WHERE MAINLY SCATTERED
STORMS WITH BETTER WETTING FOOTPRINTS ARE EXPECTED. A BACK DOOR COLD
FRONT WILL ENTER THE NORTHEAST TODAY...AND MONSOON MOISTURE WILL TRY
TO HANG TIGHT OVER THE SOUTHERN FRINGE OF THE FORECAST AREA. STORM
MOTIONS WILL BE SLOWER TODAY...GENERALLY TOWARD THE EAST AT 5 TO 15
MPH.

THE MONSOON MOISTURE PLUME WILL MAKE A RESURGENCE OVER WESTERN AREAS
MONDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM DROPS SOUTHWARD OFF THE
NW COAST. LOW LEVEL CONVERGENCE UNDER THIS FEATURE WILL DRAW THE
BACK DOOR COLD FRONT THROUGH THE REMAINDER OF NM BY EVENING WITH A
GUSTY E CANYON WIND DEVELOPING IN THE RIO GRANDE VALLEY. SCATTERED
TO NUMEROUS THUNDERSTORMS WILL BE COMMON ON MONDAY AND MONDAY
EVENING...WITH THE BEST PRECIP CHANCES FROM THE CONTINENTAL DIVIDE
OF NW NM EASTWARD TO THE NM BORDER WITH OK AND TX. BROAD COVERAGE OF
1 TO 1.75 INCH RAIN AMOUNTS IS LIKELY ALONG AND EAST OF THE SANGRE
DE CRISTO MOUNTAINS MONDAY THROUGH MONDAY NIGHT...WITH LOCALLY
HIGHER AMOUNTS AND FLASH FLOODING POSSIBLE DUE TO PERSISTENT MOIST
EASTERLY UPSLOPE FLOW. WITH AN UPPER HIGH CENTERED OVER THE TX
PANHANDLE MONDAY...STORM MOTIONS SHOULD GENERALLY BE TOWARD THE
NORTH OR NORTHWEST IN THE 10-20 MPH RANGE...EXCEPT IN THE 5-10 MPH
RANGE ACROSS NE AND E CENTRAL AREAS WHERE MORE RANDOM DIRECTIONS OF
MOVEMENT ARE EXPECTED.

TUESDAY THE UPPER HIGH CENTER WILL TRY TO SHIFT WESTWARD OVER E
NM...BUT THE LOW REMAINING STATIONARY OFF THE W COAST MAY PREVENT
THIS FROM HAPPENING. EITHER WAY...MODELS DEPICT A DRY SLOT WRAPPING
AROUND THE UPPER HIGH AND OVER S CENTRAL AND SE PARTS OF THE
FORECAST AREA FROM THE SE.  THIS SHOULD EFFECTIVELY CAP SIGNIFICANT
WETTING CONVECTION THERE. HOWEVER...THE MONSOON MOISTURE PLUME IS
EXPECTED TO KEEP WETTING THUNDERSTORMS ACTIVE AS IT MOVES NORTHWARD
ALONG THE AZ/NM BORDER AND NORTHEASTWARD ACROSS THE NM/CO BORDER.
RAIN AMOUNTS IN THE 0.25 TO 0.75 INCH RANGE MAY BE COMMON NEAR THE
NM/CO BORDER TUESDAY AND TUESDAY NIGHT...WITH GENERALLY LIGHTER BUT
STILL WETTING AMOUNTS ALONG THE NM/AZ BORDER. HIGH TEMPERATURES THAT
DROP BETWEEN NORMAL AND 5 DEGREES BELOW NORMAL ON MONDAY WILL
PERSIST ON TUESDAY.

THE GFS AND ECMWF DEPICT THE UPPER HIGH CENTER MOVING MORE SQUARELY
OVER NM WEDNESDAY THROUGH FRIDAY...THEN THERE IS SOME DISAGREEMENT
ON WHETHER IT WILL SHIFT OVER THE FOUR CORNERS BY SATURDAY. MUCH
DRIER AND HOTTER WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY. HIGHS
LOOK TO PEAK AROUND 5 TO 11 DEGREES ABOVE NORMAL ON THURSDAY AND
FRIDAY WITH THE GREATEST ANOMALIES ACROSS SOUTHEAST AREAS. AN UPPER
LOW PASSING EASTWARD NORTH OF THE CANADIAN BORDER FRIDAY AND
SATURDAY LOOKS TO DRAW SOME BETTER MOISTURE NORTHWARD UNDER THE
UPPER HIGH ON THOSE DAYS CAUSING AN UPWARD TREND IN THUNDERSTORM
COVERAGE.  HOWEVER...HIGH TEMPERATURES SHOULD REMAIN WELL ABOVE
NORMAL. POCKETS OF POOR VENTILATION ARE FORECAST OVER WEST CENTRAL
AND NORTHEAST AREAS THURSDAY...THEN ACROSS CENTRAL...SOUTHWEST AND
EAST CENTRAL AREAS FRIDAY. SOME OF THESE COULD LINGER INTO
SATURDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT
FOR THE FOLLOWING ZONES... NMZ512>515-518-521>523-527>534.

&&
Hazardous weather outlook, Aug 9, 5:55 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT SUN AUG 9 2015

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
555 AM MDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE AND FAVOR THE NORTHEAST
AND SOUTHWEST TIER OF THE FORECAST AREA. SOME MINOR FLOODING WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL IS EXPECTED ACROSS A GOOD PORTION OF
NORTHERN/CENTRAL NEW MEXICO MONDAY/MONDAY NIGHT BUT THE FAVORED
AREAS WILL BE FOUND ACROSS THE NORTHEAST THIRD TO HALF. THIS IS WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR AND A FLASH FLOOD
WATCH IS CURRENTLY IN EFFECT. A RESIDUAL HEAVY RAIN THREAT WILL
EXIST ACROSS THE NORTHERN THIRD TUESDAY/TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:57 AM MDTFlash Flood WatchABQ48 hr
Aug 9, 3:56 PM MDTAreal Flood AdvisoryABQChaves2 hr
Aug 9, 5:34 PM MDTSevere Thunderstorm WarningABQUnion26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.